Wisconsin, 2005

Tornadoes in Wisconsin, June 4, 2005

June 4, 2005 · NWS ARX · 3 events in 2 counties and zones

A tornado touched down near Loyal (Clark County), knocking down a pole barn and power lines. The tornado continued on a 17 mile long path, touching down intermittently.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$633,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A tornado touched down near Loyal (Clark County), knocking down a pole barn and power lines. The tornado continued on a 17 mile long path, touching down intermittently. Several farm buildings along the tornado's path were damaged, along with one business being completely destroyed. A second tornado touched down near Medford (Taylor County), which damaged a house and nearby trees. The third and final tornado occured near Gilman (Taylor County), damaging a residence and blowing a boat across a field. The tornado also overturned a few trees and blew some debris from nearby buildings into a field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 1:45 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 4, 1:45 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SAT JUN 4 2005

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON SEVERE WEATHER THREAT
NEXT FEW DAYS.

SURFACE ANALYSIS INDICATED LOW PRESSURE ON SOUTHWEST MN/EASTERN
SOUTH DAKOTA BORDER AREA. WARM FRONT EXTENDS FROM LOW TO NEAR KRST-
KPDC LINE. SOUTHERLY FLOW ESTABLISHED OVER THE UPPER MIDWEST...WITH
DEW POINTS IN THE 60S. VISIBLE SATELLITE IMAGERY SHOWED THINNING
DEBRIS CLOUDS ASSOCIATED WITH MORNING SHOWERS. STRONGEST CONVECTION
ONGOING IN SOUTHEAST WI AND NORTHEAST IL...WHILE OTHER SHOWERS
DEVELOPING OVER NORTHEAST IOWA AND SOUTHEAST MN. IN THE UPPER
ATMOSPHERE...WATER VAPOR IMAGERY INDICATED WAVE ROTATING NORTHWARD
ACROSS THE UPPER MISSISSIPPI VALLEY...WHILE VIGOROUS SHORT WAVE
SITUATED IN CENTRAL PLAINS NEAR COLORADO/NEBRASKA BORDER.

12Z JUNE 4TH MODELS INDICATED SHORT WAVE EJECTING FROM CENTRAL PLAINS
INTO THE UPPER MIDWEST. SUBTLE DIFFERENCES BETWEEN GFS AND NAM...
BUT COMMON THEME WAS THIS FEATURE SHOULD CONTINUE TO BE QUITE
VIGOROUS. ADDITIONAL DIFFERENCES NOTED BETWEEN GFS AND NAM BY MIDWEEK
WITH APPROACH OF NEXT SURFACE AND UPPER LEVEL WAVE. CONFIDENCE WAS
LOW FOR MIDWEEK ON ANY SPECIFIC MODEL DETAILS. IRREGARDLESS...BOTTOM
LINE OF THE FORECAST WILL BE PERIODIC THUNDERSTORM EVENTS...WITH
POTENTIAL FOR SEVERE WEATHER.

TONIGHT...CONCERN CENTERED ON SEVERE WEATHER POTENTIAL...ALTHOUGH
SHORT TERM MODEL DIFFERENCES A BIT PROBLEMATIC. NAM INDICATED AXIS
OF 2000-3000J/KG CAPE ORIENTED NORTHWEST-SOUTHEAST THROUGH THE
FORECAST AREA BETWEEN ABOUT 21Z-03Z AS WARM FRONT LIFTS NORTHWARD.
LATEST RUC MODEL DID NOT INDICATE THESE HIGH SBCAPE VALUES...BUT HAD
HIGHEST INSTABILITY FURTHER SOUTH OF THE FORECAST AREA.

CURRENT LAPS SBCAPE VALUES SUPPORT NAM OUTCOME...THUS STORMS COULD
INITIATE NEAR MISSISSIPPI RIVER AND EASTWARD ALONG WARM FRONT...THEN
PROPAGATE NORTHEASTWARD. MOST WIND SHEAR FAVORED LOWEST 0-3KM
LAYER...WITH VALUES AROUND 40KTS. THIS SUPPORTED POTENTIAL FOR
SUPERCELL MODE INITIALLY...THEN EVOLUTION INTO BOWING LINE SEGMENT AS
COLD POOL CONGEALS. DAMAGING WINDS AND LARGE HAIL PRIMARY THREAT...
ALTHOUGH AN ISOLATED TORNADO POSSIBLE IN BACKED SURFACE FLOW NEAR
WARM FRONT.

IN ADDITION...THE FORECAST AREA COULD HAVE STORMS MOVING
NORTHEASTWARD FROM IOWA/MISSOURI AREA DURING THE OVERNIGHT HOURS...
WHICH COULD SPELL MORE SEVERE WEATHER POTENTIAL. PLEASE REFERENCE
LATEST LOCAL HAZARDOUS WEATHER OUTLOOKS AND SPC MESOSCALE
DISCUSSIONS AND CONVECTIVE OUTLOOKS.

SUNDAY...SEVERE WEATHER POTENTIAL EXISTS ONCE AGAIN WITH APPROACH
OF COLD FRONT. GFS AND NAM BOTH INDICATED POTENTIAL FOR SBCAPE VALUES
OF 2000-3000J/KG...WHILE 0-6KM WIND SHEAR VALUES REACH AROUND 45KTS.
AGAIN...STORM MODE COULD INITIALIZE WITH SUPERCELLS...THEN EVOLVE
INTO BOWING LINE SEGMENTS. BY 00Z MONDAY...APPEARS FRONT SHOULD BE
EXITING FORECAST AREA...TAKING ANY LINGERING STORMS WITH IT.

TUESDAY...ANOTHER POTENTIAL SEVERE WEATHER DAY WITH EAST-WEST FRONT
IN PROXIMITY TO THE FORECAST AREA...ALONG WITH STRONG VALUES OF WIND
SHEAR AND SBCAPE. AS A RESULT...NUDGED RAIN PROBABILITIES UPWARD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

MEDIUM RANGE MODELS SUPPORT EAST-WEST ORIENTED FRONT ACROSS
THE UPPER MIDWEST...AS UPPER LEVEL FLOW REMAINS PARALLEL TO THIS
FEATURE. THUS...SURFACE AND UPPER LEVEL WAVES INTERACTING WITH
THE FRONT SUGGEST RAIN CHANCES WARRANTED THROUGH THIS TIME FRAME.
UNCERTAINTY IN TIMING OF WAVES SUPPORTS BROAD-BRUSH APPROACH...WHICH
CURRENT DATA BASE ALREADY REFLECTS WELL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Jun 4, 2:13 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SAT JUN 4 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-051100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-
WINONA-
313 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN THIS AFTERNOON...
BUT AT THIS TIME THE WINDS ALOFT DO NOT NOT APPEAR TO BE FAVORABLE
FOR SEVERE THUNDERSTORMS.

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ACROSS IOWA AND
SOUTHERN MINNESOTA TONIGHT. WITH A VERY UNSTABLE ATMOSPHERE AHEAD
OF THIS SYSTEM...ADDITIONAL THUNDERSTORMS WILL DEVELOP. AS THIS
SYSTEM APPROACHES...THE WINDS ALOFT WILL BECOME FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AFTER 6 PM. AT THIS TIME...THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE EAST ACROSS THE AREA ON SUNDAY. AT THIS
TIME...THERE APPEARS THAT THERE WILL BE ENOUGH INSTABILITY AND
FAVORABLE WINDS ALOFT FOR THE DEVELOPMENT OF A FEW SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

THROUGH MUCH OF NEXT WEEK...A MORE ACTIVE WEATHER PATTERN WILL BRING
NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE MAY BE
SOME SEVERE WEATHER...HOWEVER...THE TIMING AT THIS TIME IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR PARTS OF THE AREA
TONIGHT AND SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-032>034-041>044-053-055-051100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-
313 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL MOVE NORTHEAST THROUGH WESTERN WISCONSIN THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF
THIS FRONT. THE WINDS AT THE SURFACE AND ALOFT ARE FAVORABLE FOR A
FEW OF THESE THUNDERSTORMS TO BECOME SEVERE. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY SOME
TORNADOES.

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST ACROSS IOWA AND
SOUTHERN MINNESOTA TONIGHT. WITH A VERY UNSTABLE ATMOSPHERE AHEAD
OF THIS SYSTEM...ADDITIONAL THUNDERSTORMS WILL DEVELOP. AS THIS
SYSTEM APPROACHES...THE WINDS ALOFT WILL BECOME FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AFTER 6 PM. AT THIS TIME...THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE EAST ACROSS THE AREA ON SUNDAY. AT THIS
TIME...THERE APPEARS THAT THERE WILL BE ENOUGH INSTABILITY AND
FAVORABLE WINDS ALOFT FOR THE DEVELOPMENT OF A FEW SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

THROUGH MUCH OF NEXT WEEK...A MORE ACTIVE WEATHER PATTERN WILL BRING
NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE MAY BE
SOME SEVERE WEATHER...HOWEVER...THE TIMING AT THIS TIME IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON...TONIGHT...AND
SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, Jun 4, 2:15 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0315 PM CDT SAT JUN 04 2005

WIZ017-029-032>034-041>044-053-055-050300-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 392 IN
EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN SOUTHWEST WISCONSIN

RICHLAND              VERNON

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...RICHLAND CENTER...NEILLSVILLE...
MEDFORD...INDEPENDENCE...GLENDALE...LA CROSSE...ONALASKA...
FRANKLIN...VIROQUA AND MAUSTON.
Special weather statement, Jun 4, 3:24 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
424 PM CDT SAT JUN 4 2005

WIZ017-029-032>034-041>044-053-055-050300-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON

TORNADO WATCH NUMBER 392 REMAINS VALID UNTIL 10 PM CDT FOR THE
FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN SOUTHWEST WISCONSIN

RICHLAND              VERNON

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...RICHLAND CENTER...NEILLSVILLE...
MEDFORD...INDEPENDENCE...GLENDALE...LA CROSSE...ONALASKA...
FRANKLIN...VIROQUA AND MAUSTON.

SHEA

The radar

The La Crosse radar (KARX), 114 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Clark

When
June 4, 3:27 PM CST to 4:06 PM CST
Where
Clark County, 2 mi W of Loyal
Rating
F1
Path length
17 mi
Path width
50 yd
Property damage
$600,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -90.533

Tornado, Taylor

When
June 4, 4:17 PM CST to 4:20 PM CST
Where
Taylor County, 4 mi NW of Medford
Rating
F0
Path length
0.2 mi
Path width
20 yd
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -90.400

Tornado, Taylor

When
June 4, 7:27 PM CST to 7:31 PM CST
Where
Taylor County, 2 mi W of Gilman
Rating
F0
Path length
0.3 mi
Path width
25 yd
Property damage
$8,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -90.833

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459973, 5459974, 5459972.